Winter Weather, Swisher
- When
- November 29, 9:00 AM CST to 3:00 PM CST
- Where
- Swisher forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
Accumulating snowfall occurred over the extreme southwestern Texas Panhandle during the daytime hours of the 29th. S.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Accumulating snowfall occurred over the extreme southwestern Texas Panhandle during the daytime hours of the 29th. The snow was part of a powerful and slow moving winter storm that impacted the southwestern U.S. Snow developed over much of the Texas Panhandle as warm air advection processes occurred above the frontal layer of a cold Great Basin airmass that pushed southward across west Texas during the pre-dawn hours of the 29th. The heaviest snow fell within a narrow band that was oriented southwest to northeast across eastern Castro County, where snowfall was significant enough to result in damage to unharvested cotton crops. The same storm system again resulted in accumulating snowfall on December 1st as it ejected eastward over southwest Texas. Reported snow accumulations that occurred on the 29th follow:
Nazareth...4 inches (Castro County), Dimmitt...2 to 3 inches (Castro County), Friona...1 inch (Parmer County), Happy...1 inch (Swisher County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 29, 5:21 AM CST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 521 AM CST SUN NOV 29 2009 .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGHOUT MOST OF THE TAF PERIOD...WITH PERIODS OF MVFR CLOUD DECKS POSSIBLY EXISTING THIS AFTERNOON. THIS IS DUE TO INCREASING CHANCES OF RAIN AND RAIN/SNOW MIX AS A POTENT UPPER LOW PRESSURE SYSTEM MOVES CLOSER TO THE SOUTH PLAINS. HOWEVER...IT APPEARS THAT KLBB AND KCDS WILL RECEIVE PRECIPITATION IN LIQUID FORM AT THIS TIME. A NORTHERLY COLD FRONT HAS ALREADY MOVED THROUGH KLBB...AND THERE WILL BE PERIODS OF GUSTS OF 20 TO 30 KTS THROUGH THE AFTERNOON HOURS. EXPECTING THE PRECIPITATION TO SHIFT SOUTH BY THE EVENING HOURS...BUT IF TRENDS SAY OTHERWISE...WILL AMEND AS NECESSARY. && .PREV DISCUSSION... /ISSUED 501 AM CST SUN NOV 29 2009/ SHORT TERM... MAIN CONCERN FOR THE EXTENDED FORECAST WILL BE THE INCREASING CHANCES OF PRECIPITATION TODAY THROUGH MONDAY. WATER VAPOR ANALYSIS AT 10Z DEPICTED THE POTENT UA LOW ACROSS SOUTHERN CALIFORNIA...WITH OCCASIONAL LIGHTNING STRIKES ACROSS PORTIONS OF ARIZONA...NORTHWESTERN MEXICO AND NEW MEXICO. ADDITIONALLY...RADAR ANALYSIS DISPLAYED RAIN ACROSS THE WESTERN AND CENTRAL SOUTH PLAINS /WITH HEAVIER ACTIVITY ACROSS THE HIGHER TERRAIN OF NEW MEXICO/ WITH LIGHT SNOW SHOWERS OCCURRING AT LAS VEGAS AND CLINES CORNERS NEW MEXICO. THE GUSTY COLD FRONTAL BOUNDARY WAS PROGRESSING TOWARDS THE SOUTHERN SOUTH PLAINS WITH GUSTS OF 20 TO 30 KTS OCCURRING ACROSS THE NORTHERN ZONES. MODEL SOLUTIONS SHOWED GOOD AGREEMENT REGARDING THE TRAJECTORY OF THE AFOREMENTIONED LOW...AS IT WILL CONTINUE TO DIVE SE TOWARDS NORTHERN MEXICO BY EARLY MONDAY MORNING. AN UA TROUGH ACROSS THE NORTHERN PLAINS WILL CONTINUE TO DRIVE THE COLD FRONT ACROSS THE CWA TODAY...AND BECOMING SPATIALLY LOCATED SOUTH OF THE CWA LATER THIS MORNING. ALTHOUGH THE UA LOW WILL BE WEST OF THE REGION TODAY...PRECIP CHANCES WILL BE ON THE RISE DUE TO INCREASING FRONTOGENETICAL LIFT...PWAT VALUES NEARING 1.00 INCH AND A 200 MB 100+ KT JET CORE SLIDING ACROSS THE SOUTH PLAINS LATER THIS MORNING. THE FROPA AND SPATIAL POSITION OF THE JET WILL INDUCE PRECIP INITIALLY ACROSS THE TEXAS/NEW MEXICO BORDER AND SPREADING EASTWARD WITH TIME...PER THE UPPER LEVEL Q-VECTORS ANALYSIS AND CURRENT RADAR TRENDS. THE NAM SOLUTION IS THE OUTLIER SHOWING LESS PRECIP AND MODERATE LIFT VERSUS THE MORE AGGRESSIVE GFS SOLUTION /SHOWED MORE PRECIP AND HIGHER OMEGA VALUES/. NOT CONVINCED OF THE DRIER NAM SOLUTION...BUT ALSO A BIT HESITANT OF THE PRECIP AMOUNTS OF THE GFS SOLUTION. THUS...WILL DO A BLEND AND DISPLAY A REASONABLE AND SCIENTIFICALLY-SOUND POP COVERAGE. BY EARLY MONDAY MORNING...THE STOUT UA LOW WILL CONTINUE TO TRACK ESE ACROSS MEXICO INDUCING BEST POPS ACROSS THE SOUTHERN ZONES. REGARDING THE PRECIP TYPE...IT IS A TOUGH CALL AS MODEL SOUNDINGS DO SHOW A BELOW FREEZING SATURATED LAYER ACROSS THE NW ZONES LATER THIS MORNING...HOWEVER THIS MAY OCCUR DURING SUCH A SMALL WINDOW AS DRIER AIR ALOFT WILL FILTER IN POSSIBLY KEEPING PRECIP TYPE IN LIQUID FORM. AREAS ELSEWHERE...RAIN IS MORE LIKELY PER THE SOUNDING PROFILES. WILL KEEP A RAIN POSSIBLY TRANSITIONING INTO SNOW TYPE WORDING IN THE FORECAST ACROSS THE NORTHERN/NORTHWESTERN SOUTH PLAINS. SNOW ACCUMULATION IS ALSO DIFFICULT TO ATTAIN AS IT IS NOT IMPOSSIBLE FOR THE NORTHWESTERN ZONES TO RECEIVE 1 TO 2 INCHES TODAY...HOWEVER TEMPS AT THE SFC MAY BE WARM ENOUGH TO PREVENT ACCUMULATION. WILL NOT ISSUE AN ADVISORY ATTM BUT WILL MAINTAIN STRONG WORDING OF THE POSSIBILITY OF SNOW POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK AND SPECIAL WEATHER STATEMENT PRODUCTS /REFER TO THESE PRODUCTS FOR FURTHER INFORMATION/. BY EARLY MONDAY MORNING...BEST PRECIP WILL BE ACROSS THE SOUTHERN ZONES AS MODEL SOUNDINGS DISPLAYED PRECIP IN LIQUID FORM...WITH THE EXCEPTION OF THE CENTRAL WESTERN AREAS HAVING A SMALL POSSIBILITY OF A RAIN/SNOW MIX. LONG TERM... PRECIPITATION CHANCES WILL NOW CONTINUE INTO WEDNESDAY AS A FAIRLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM TAKES NEARLY DUE EAST TRACK FROM NORTHWEST MEXICO MONDAY INTO SOUTHWEST TEXAS TUESDAY AND EAST TEXAS WEDNESDAY. UPPER LOW WILL PASS NEAR ENOUGH TO OUR SOUTH TO EXPECT MOISTURE LEVELS TO REMAIN ELEVATED AND STRONG ENOUGH FOR CONVEYOR BELT PROCESSES TO FACTOR IN. ALSO COLD ENOUGH TO CONSIDER A VARIETY OF PRECIPITATION PHASES. APPROACH OF THIS LOW MONDAY WILL PLACE REGION INCREASINGLY BENEATH A 40-50 KT SOUTH TO SOUTHEAST LAYER AROUND 700 MB. MODELS DIFFER WITH DEPTH AND STRENGTH OF THIS WARM LAYER MONDAY NIGHT...IMPLYING A PROBLEM BETWEEN WARM AND COLD PHASE PRECIPITATION. WITH REGION IN WARM CORRIDOR ALOFT TO START WITH WE WILL THUS FAVOR WARM PHASE PRECIPITATION THOUGH UNKNOWN IF SURFACE TEMPERATURES COULD REMAIN LOW ENOUGH PORTIONS OF NORTHWESTERN ZONES FOR A FREEZING PHASE MONDAY NIGHT. INCREASINGLY UNSTABLE AIRMASS COULD ALSO BRING DEEP CONVECTIVE PROCESSES INTO PLAY. CHOSE TO RETAIN TRENDS LATER IN THE NIGHT TOWARDS MORE FROZEN PRECIPITATION EDGING IN WEST TO EAST AS COLD AIR ALOFT INVADES CLOSE TO TUESDAY MORNING. PRECIPITATION AMOUNTS ALSO POSE POSSIBILITY OF BECOMING MODERATE LATER IN THE NIGHT INTO EARLY TUESDAY. ABOVE UNCERTAINTIES COMBINED WITH THE EVENT BEING 4TH INTO 5TH PERIOD TIME FRAME WILL KEEP US FROM ISSUING A WINTER STORM WATCH YET...THOUGH PLENTY OF SUPPORT TO HYPE POTENTIAL FOR EITHER SIGNIFICANT SLEET OR SNOW WITHIN THE HAZARDOUS WEATHER OUTLOOK AND SPS PRODUCTS. INCREASINGLY FROM TUESDAY INTO TUESDAY NIGHT AND WEDNESDAY A TROWAL APPEARS WILL BECOME CENTERED OVER OUR AREA ALONG WITH A DEFORMATION AXIS. THESE ARE HEAVY PRECIPITATION INDICATORS THAT ARE NOT COMMON FOR OUR AREA...AND WITH THERMAL PROFILE INCREASINGLY DEEP AND COLD POINTS TO THE POSSIBILITY FOR A HEAVY SNOW EVENT ESPECIALLY PORTIONS OF CAPROCK EARLY...AND POSSIBLY SPREADING OVER PARTS OF ROLLING PLAINS LATER. SOME UNCERTAINTIES THAT WILL PLAY IN INCLUDE IF UPPER LOW WILL KICK TO THE EAST A BIT QUICKER AND ALSO HOW COLD PROFILE WILL BE ESPECIALLY OVER ROLLING PLAINS. FOR THAT MATTER...THE MODEL THERMAL PROFILES AT TIMES BECOME A BIT MARGINAL BETWEEN RAIN AND SNOW EVEN ON THE CAPROCK...SO CERTAINTY IN PHASES REMAINS A BIT LOW AT THIS TIME. BY LATER IN THE WEEK LOOKING FOR A DRYING TREND BUT NOT TERRIFICALLY WARMER WITH SURFACE RIDGE NOSING INTO THE REGION UNDER NORTHWEST FLOW ALOFT. EXPECT MODEST WARMING INTO THE WEEKEND IN FRONT OF ANOTHER SYSTEM AND FRONT THAT COULD ALSO BRING US LIGHT PRECIPITATION CHANCES BY THE END OF THE NEXT WEEKEND...BUT WE WILL NOT DELVE INTO THAT UNTIL LATER. RMCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 42 24 48 27 39 / 70 10 10 40 30 TULIA 45 26 50 29 39 / 60 10 10 50 40 PLAINVIEW 45 28 50 30 38 / 60 10 10 50 40 LEVELLAND 48 29 49 29 36 / 60 20 20 50 50 LUBBOCK 50 30 51 32 36 / 60 20 20 50 50 DENVER CITY 52 29 47 28 37 / 60 40 30 50 50 BROWNFIELD 51 30 47 30 36 / 50 20 30 50 50 CHILDRESS 50 31 57 34 43 / 50 10 10 20 40 SPUR 51 32 52 33 38 / 50 20 10 40 50 ASPERMONT 52 33 54 34 39 / 40 20 20 30 50 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 516 AM CST SUN NOV 29 2009 TXZ021>044-301130- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 516 AM CST SUN NOV 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT A MIX OF RAIN AND SNOW DEVELOPING TODAY OVER THE NORTHWESTERN SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE COULD LEAD TO LOCAL SNOWFALL OF AN INCH OR TWO. SLICK AND SLUSHY ROADS MAY DEVELOP IN THIS AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER STORM REMAINS POSSIBLE MONDAY NIGHT INTO WEDNESDAY WITH HEAVY SNOW AND SLEET THE PRIMARY THREATS. HEAVY SNOW AND SLEET COULD DEVELOP MONDAY NIGHT OVER PARTS OF THE WESTERN SOUTH PLAINS WHILE SLEET MAY ALSO FORM FURTHER EAST OVER THE CENTRAL SOUTH PLAINS. SLEET IS STILL POSSIBLE FOR SOME AREAS TUESDAY...THOUGH SNOW AND HEAVY SNOW WILL BECOME A GREATER THREAT BY LATE TUESDAY INTO TUESDAY NIGHT. DEPENDING ON THE PASSAGE OF AN UPPER LEVEL STORM TO OUR SOUTH...SNOW CHANCES COULD REMAIN OVER PARTS OF THE AREA INTO WEDNESDAY. SNOW AND SLEET AMOUNTS ARE UNCERTAIN...BUT THE POSSIBILITY FOR LOCATIONS RECEIVING FOUR INCHES OR MORE OF SNOW DOES EXIST DURING THIS PERIOD. THE WESTERN PORTIONS OF THE SOUTH PLAINS SEEM MOST FAVORED AT THIS TIME...BUT OTHER AREAS CANNOT BE RULED OUT. EMERGENCY PERSONNEL AND OTHER PLANNERS SHOULD PREPARE FOR POSSIBLE WINTER WEATHER IMPACTS THROUGH THE FIRST HALF OF NEXT WEEK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 534 AM CST SUN NOV 29 2009 TXZ021>044-292200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART... TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS... MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY... MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND... LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS... SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA... ODONNELL...POST...JAYTON...ASPERMONT 534 AM CST SUN NOV 29 2009 ...SNOWFALL IS POSSIBLE TODAY OVER THE EXTREME SOUTHERN TEXAS PANHANDLE AND NORTHWESTERN SOUTH PLAINS... ...HEAVY SNOW AND SLEET REMAINS A THREAT FOR THE SOUTH PLAINS AND PORTIONS OF THE ROLLING PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE FROM MONDAY NIGHT INTO WEDNESDAY... PRECIPITATION SPREADING OVER THE AREA TODAY COULD TURN TO SNOW LATER THIS MORNING FROM THE NORTHWESTERN SOUTH PLAINS ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE. IF SNOWFALL DOES DEVELOP...THEN ACCUMULATIONS NEAR AN INCH OR TWO ARE POSSIBLE. RECENT WARM WEATHER WITH UNUSUALLY WARM GROUND TEMPERATURES WILL MAKE IT DIFFICULT FOR SNOW TO STICK ON ROADS...THOUGH HEAVIER SNOW WOULD STICK WITH TIME THUS LEADING TO SLUSHY SECTIONS OF PAVEMENT. SNOW WOULD BE MORE LIKELY TO STICK TO SOIL AND GRASSY SURFACES...AS WELL AS TREES AND TELEPHONE OR POWER LINES. CAUTION IS ADVISED FOR TRAVELERS IN THIS AREA. THE SNOW CHANCES WILL EASE LATER TODAY. HEAVIER PRECIPITATION TOTALS ARE POSSIBLE MONDAY NIGHT INTO WEDNESDAY AS A STRONG UPPER LEVEL STORM SYSTEM MOVES EAST FROM NORTHWEST MEXICO INTO SOUTHWEST AND NORTH CENTRAL TEXAS. THE AIRMASS WILL COOL ENOUGH FOR A POSSIBILITY OF MIXED SLEET AND SNOW SPREADING OVER THE AREA LATE FROM WEST TO EAST MONDAY NIGHT INTO TUESDAY. BY LATE TUESDAY INTO WEDNESDAY MAINLY SNOW IS EXPECTED ON THE CAPROCK WITH RAIN OR SNOW OVER THE ROLLING PLAINS. SNOW AMOUNTS ARE HIGHLY UNCERTAIN BUT THE POSSIBILITY FOR LOCATIONS TO RECEIVE FOUR INCHES OR MORE DOES EXIST. AREAS MOST FAVORED FOR THIS WOULD BE OVER THE WESTERN SOUTH PLAINS. A SLEET FALL ALSO COULD PROVE HAZARDOUS. CONTINUE TO MONITOR WEATHER CONDITIONS...AND PREPARE FOR THE POSSIBILITY OF WINTER TRAVEL HAZARDS DEVELOPING.
The national radar mosaic for the moment the first event began.
2 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, November 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198399, 198400, 198401.